

2022 Research Staff Training Agenda

Key:

| Training content that is core for everyone | Training content that is not core for everyone (may be core for either admin or survey track) | Optional content/activities | Self-paced Stata/R labs (optional) |
|--|--|--------------------------------|---------------------------------------|
|--|--|--------------------------------|---------------------------------------|

WEEK 1 | Oct 17 - 20

| Day/Time | Session and Presenter | Description/Notes |
|---------------|---|---|
| M 10:00-10:15 | Welcome and introductions | |
| M 10:15-11:15 | Split session: Project Lifecycle Eitan Paul (J-PAL) | This session walks through the steps in the research process for randomized controlled trials from the early design stage through study wrap-up, with a focus on research protocols to keep in mind at each step. This is a parallel session for participants not from IPA. |
| M 10:15-11:15 | Split session: IPA Research Protocols Lindsey Shaughnessy (IPA) | Parallel session tailored to participants from IPA about IPA's "Minimum Must Dos", or required research protocols. What do you need to know to collect high-quality data? |
| M 11:15 | 10-minute break | |
| M 11:25-12:50 | Research Ethics Cat Darrow (J-PAL) | This session will discuss the fundamental principles of research ethics. In small group breakouts, participants will practice applying these principles to real world research scenarios. This session will include implications both for human subjects and others involved in the research (e.g. enumerators) and discuss ways in which ethical research may in fact produce higher quality research. Please come prepared by reading the <u>Belmont Report</u> in advance. |
| M 12:50 | 10-minute break | |
| M 1:00-2:00 | Stata 101/ Stata/ R lab Evan Williams (J-PAL) | Those who are new to Stata and want to learn should attend the Stata 101 lecture, and everyone else can use this time to work on self-paced labs. TAs will be available via zoom to help with installation/setup and answer questions. |
| | | |
| T 10:00-11:30 | Measurement Bridget Mercier, Daniela Gómez Treviño (J-PAL) | This session is meant as a precursor for both survey and admin data tracks. It will discuss fundamental concepts of measurement, main sources of data, common forms of measurement error/bias, and best practices for data collection. |
| T 11:30 | 15-minute break | |

| T 11:45 -12:45 | Split session: Admin Data 1 Amanda Lee (J-PAL) | This session is part of the administrative data track. It will discuss benefits and potential biases of using administrative data in research, provide insights into the process of accessing proprietary/nonpublic administrative data, and discuss data flow options for various matching strategies. |
|----------------|---|---|
| T 11:45-12:45 | Split session: SurveyCTO 1 Cristhian Pulido (IPA) | This session is part of the survey data track. SurveyCTO 1 is an introduction into programming surveys in SurveyCTO and is targeted for those who have never used SurveCTO before |
| T 12:45 | 15-minute break | |
| T 1:00-2:00 | Split session: Admin Data 2 Amanda Lee (J-PAL) | This session is part of the administrative data track. It will discuss benefits and potential biases of using administrative data in research, provide insights into the process of accessing proprietary/nonpublic administrative data, and discuss data flow options for various matching strategies. |
| T 1:00-2:00 | Split session: SurveyCTO 2 Carlos Bohm (IPA) | SurveyCTO 2 builds on the preceding lecture by teaching some higher level concepts. Both sessions include a lab component. |
| | | |
| W 10:00-11:30 | Coding Best Practices Jack Cavanagh (J-PAL) | This session will present best practices for file organization, coding, and handling data. It will also discuss methods of de-identifying data and requirements for data sharing and publication. |
| W 11:30 | 15-minute break | |
| W 11:45-12:45 | Split session: Data Validation Jess Sashihara, Lisa Turley Smith (J-PAL) | This session is part of the admin data track. It will define what a data validation workflow should do, determine what checks should be conducted and discuss how to implement a set of checks for your project context. |
| W 11:45-12:45 | Split session: SurveyCTO 3 Carlos Bohm (IPA) | This session is part of the survey data track. Participants should have at least a good working knowledge of SurveyCTO. Participants will be able to choose from a number of more advanced topics to cover, including randomization, integrations, server datasets, and case management. |
| W 12:45 | 15-minute break | |
| W 1:00-2:00 | Data Security Jesse Gubb (J-PAL) | This session will cover key concepts in data security as they apply to research data and management. It will include demos for the password management tool LastPass, as well as data encryption software Veracrypt and BoxCryptor. |
| | | |
| R 10:00-11:00 | PI Perspective with Chris Blattman | <u>Chris Blattman</u> is an economist and political scientist who studies global conflict, crime, and poverty. He is a professor of global conflict studies at The University of Chicago, in the Harris School of Public Policy and the Pearson Institute. He also co-leads the University's Development Economics Center and the Obama Foundation Scholars Program. |
| | 10-minute break | |

| R 11:10-1:10 | Sample Size and Power Michala Riis-Vestergaard (J-PAL) | An introduction to the concept of statistical power and how power calculations can be used to inform decisions about sample size, treatment allocation ratios, clustering, and other critical study design decisions. |
|--------------|--|--|
| | 15-minute break | |
| R 1:25-2:00 | Stata/R Lab | Self-paced exercises with TAs available on Zoom to answer questions. |

NOTE ALL TIMES IN ET

WEEK 2 | OCT 24 - 27

| Day/Time | Session and Presenter | Description/Notes |
|----------------|--|---|
| M 10:00-11:00 | Split session: Project Management Amanda Lee, Noreen Giga (J-PAL) | This session will use real world examples to provide tools and resources for effective project management. This is a parallel session for anyone not from IPA. |
| M 10:00- 11:00 | Split session: Project Management Lindsey Shaughnessy (IPA) | This session will help IPA participants learn how to find critical research resources and use the myRA project management tool/checklist. |
| | 10-minute break | |
| M 11:10-11:50 | Hands-on power lab recap Daniela Gómez Treviño (J-PAL) | |
| M 11:10-11:50 | Stata/R lab | Self-paced exercises with TAs available on Zoom to answer questions. |
| | 10-minute break | |
| M 12:00- 1:00 | Research Transparency Lars Vilhuber | Lars Vilhuber is the Executive Director of the Labor Dynamics Institute at Cornell University, a faculty member in Cornell University's Economics Department, and a Co-Chair of J-PAL's IDEA Initiative. He is also the <u>American Economic</u> <u>Association's Data Editor</u> . In this session Lars will provide an introduction to transparent and reproducible research practices, and how they can be used to combat problems of p-hacking, false positives, and non-reproducible research findings in social science. |
| | 15-minute break | |
| M 1:15-2:00 | Research in Color | Research In Color (RIC) is a nonprofit organization that is dedicated to increasing the number of Ph.D. students of color in economics and related disciplines and amplifying meaningful research on communities of color. A leader from RIC will host an optional lunchtime chat to share opportunities available through RIC. RIC matches minority individuals looking to pursue doctoral degrees with seasoned professionals who serve as mentors and can collaborate on short independent research projects. This lunch session is tailored to participants who may be interested in becoming mentees through RIC, and all are welcome. |

| T 10:00-11:00 | Implementation Monitoring Sarah Gault (J-PAL) | This session will discuss process monitoring to understand implementation quality and why an intervention did or did not work. It will also cover key threats to randomized evaluations and monitoring strategies to help mitigate these. Participants will have a chance to draw on their own experiences during breakout discussions. |
|---------------|---|--|
| | 15-minute break | |
| T 11:15-12:15 | Split session: Institutional Review Boards (IRBs) Sarah Margolis, Jessica Sashihara, Fatima Vakil (J-PAL) | This session will discuss why and when IRB review is necessary. It will also detail the steps/requirements for obtaining IRB approval and remaining compliant throughout the course of your study. This is a parallel session for anyone not from IPA. |
| T 11:15-12:15 | Split session: IPA and IRBs Lindsey Shaughnessy (IPA) | Parallel session tailored to participants from IPA, about how IPA and the IPA IRB approach human subjects research. All are welcome. |
| | 15-minute break | |
| T 12:30-2:00 | Panel discussion on pilot studies Jessica Lasky-Fink and Mikaela Binsfeld Moderated by Noreen Giga (J-PAL) | Jessica Lasky-Fink is a Research Director at The People Lab and a current PhD Candidate in Public Policy at the University of California, Berkeley. This panel will focus on her pilot study, Increasing landlord participation in the housing choice youcher program, and will offer insights on the process of designing and carrying out a pilot RCT to inform scaleup opportunities. She will be joined by Mikaela Binsfeld, Research and Data Supervisor with the <u>Minneapolis Public Housing</u> <u>Authority</u> , to share perspectives from an implementing partner. Participants will have the opportunity to ask questions about topics discussed throughout the course, as well as any other questions they might have. |
| | | |
| W 10:00-12:00 | High Frequency Checks and Back Checks Ishmail Baako (IPA) and Sabhya Gupta (J-PAL) | This session is part of the survey data track. It will provide an introduction to how high frequency data checks and back checks can be used to ensure high quality data, followed by a hands-on lab on how to run HFCs/BCs in Stata and R as well as IPA's Data Management System |
| | 15-minute break | |
| W 12:15-1:15 | Github Jack Cavanagh (J-PAL) | This session will provide an introduction to Github as a collaborative coding tool and version control system. |
| | 15-minute break | |
| M 1:30 2:30 | Writing Stata Commands Ishmail Baako (IPA) | This session is intended for people with comfort working in Stata. It will cover the basic elements of writing a Stata program, as well as include a section on put commands and a hands-on exercise if time allows. |
| W 1:30-2:30 | Stata/R lab | Self-paced exercises with TAs available on Zoom to answer questions. |

| R 10:00-11:00 | SurveyCTO: Recent Improvements Amrik Cooper | Amrik Cooper, the Platform Product Manager at Dobility, Inc, will discuss recent improvements with the SurveyCTO platform. This session will be opened to all J-PAL and IPA staff. |
|---------------|---|--|
| | 10-minute break | |
| R 11:10-12:10 | Visualizing Data Jesse Gubb (J-PAL) | Participants will learn and apply principles of design relevant to data visualization for economists. This session will include a lab for hands-on practice of design principles with tools available in Stata and LaTeX. |
| | 15-minute break | |
| R 12:25- 1:25 | Communicating about RCTs Bridget Mercier, Kim Dadisman (J-PAL) | This session will go over some critiques and challenges that participants may encounter when working on RCTs. We will introduce a framework for understanding and addressing these concerns and then practice in small breakout groups. |
| | 10-minute break | |
| R 1:35-2:00 | Wrap-up | |